Plaquenil-Side Effects

Hello folks,

My Rheumatologist prescribed Plaquenil while we figure out what's causing my inflammatory arthritis symptoms. He's thinking RA, Lupus or CREST syndrome at this point. He told me he want's to start treatment conservatively and hes had great results with Plaquenil with very little side affects. I'm reading reviews online and I'm starting to get concerned. I rarely have side affects with drugs but haven's had any illness as serious as this. Have any of you taken this med and what is your experience from it. I appreciate your help guys.

15 Replies

oldestnewest
  • Hi

    I've been on it for about 10 years. No side effects at all, unless I take it on an empty stomach, when it gives me a headache. I take 400mg and 200mg on alternate days as i don't weigh enough to take 400mg daily. I have my eyes checked yearly & have no issues at all. My optician tells me that eye problems are extremely rare with dosing based on body weight.

    For the first 2-3 years, it was my only DMARD and the effect was very good, initially. When it started to fail, they added methotrexate.

    I know not everyone tolerates it - we're all different. If you decide to give it a try, I hope it works for you.

  • I haven't, but my mum took it for probably 30 years or more. She only ended up with side effects from it (macular degeneration) at the age of 70ish, because in the days when she started taking it they used much bigger doses than now that made it more likely to get the eye problems - and even then it took 30 years. The doses they use now are much smaller, and therefore much less likely to cause problems (though of course you should always be on the alert, and also get your eyes checked every year).

  • I've been on it since the end of March, been taking 200mg twice a day. Unfortunately I've had problems with severe stomach cramps, nausea, vomiting and bouts of chronic diarrhoea which have been wearing me down. I've also had some hair loss. These symptoms have improved a bit in the last week or so, maybe my body is adjusting? I only have another 6 weeks before the dosage is halved, so I'm hoping these side effects will diminish when that happens. It's still early days for me though, so I'm trying to stick it out. Good luck!

  • Hydroxychloroquine was my first DMARD & I did well on it initially, like you it was decided to treat me conservatively & took 400mg daily. I was also prescribed 2 NSAIDS a short course of steroids to help with the inflammation whilst waiting for the HCQ to work. I did have headaches & my eyes were more sensitive to light, I had to give up my contact lenses because my eyes were so dry. I had an eye check at the diagnostic clinic before it was prescribed & 3 monthly eye checks in the hospital where I saw my Rheumy, though this was following different guidelines to NICE as I was living abroad when I was diagnosed. After a year it became less effective & was needing regular steroids so MTX was added. That didn't control me enough so my Consultant withdrew the HCQ which left MTX. I've been on that plus the other RD meds for 6 years now.

    I hope you get on well with HCQ, it does work very well for many. Like all the meds we need to take there's a long list of side effects which have to be listed by the manufacturers but there are for aspirin so it's not a given that you'll have any, I think you can only try, your Rheumy is trying to help not harm. Please keep to reputable sites if you're looking for information, there are many scary ones out there I think if I'd read them I'd have ignored the wise words of my Consultant I'd have not taken any of mine & be in a pretty poor state now!

    If you're still undecided or want to hear first hand of how it works & possible side effects I'd ask your Rheumy about it, he should be able to reassure you. If you decide to go ahead I hope it works as well for you as it did for me. I was desperate for some relief & HCQ gave that to me. :)

  • Hello,

    I have been given Plaquenil in January this year and I had very bad side effects. I was on 2x200mg a day to start and had bad headaches, constant dizziness and nausea. After 8 weeks of persevering and hoping it'd get better I was taken off it by my GP. At my last appointment with a consultant I was put back on it with half the dose although weightwise 400mg was ok. It took a little longer this time for the side effects to come back but they did.

    I do understand though that it's rather rare to have such problems with it. I hope they work for you and you don't have any unwanted effects from it. Sadly I never found out if they'd actually work for me as I didn't take them long enough to find out ( they take up to 12 weeks to take effect).

    Good luck!

  • Hi I've been on it for just over a year now. I definitely had side effects at the start, perhaps for the first month or six weeks. At the start I had to split the dose and definitely take it with or preferably immediately after eating. Any change from this resulted in urgent trips to the toilet. I couldn't even take it at the start of a meal . now I don't notice any side effects. Good luck

  • I was on hydroxychloroquine for years with reasonable control and very little in the way of side effects. Unfortunately I was persuaded that methotrexate would be better. It wasn't for me (didn't work well and had bad side effects).

    When I restarted hydroxychloroquine while on methotrexate 10 years later I had a horrendous allergic reaction (much to my surprise!), so I'm regretfully unable now to take it.

  • I have been taking it for 3 months. I'm not sure it is working but have had no side effects.

  • A rheumatologist said to me yesterday "we don't require blood tests for HCQ, that tells you how safe it is".

  • I have been on it since November last year and my pharmacist told me not to take it without food and if a problem to try splitting the dose into 200mg am and 200mg pm but provided I take it with food I'm OK with the full 400mg in one go. At first I felt a little queezy, and I do get heart burn now but provided I take my tummy screen before bed I'm OK. And no longer feel queezy.

    And for me it's made such a massive difference. Much reduced fatigue and less pain and stiffness.

  • Hi, I have been taking Plaquenil for 18 years with no problem, worked really well for 5 years and then my consultant added Mtx and for the lat 4 years I have been taking Sulphazalasine as well, nice cocktail but hey it works, wish you all the best ☺️

  • Hi, I take Hydroxy & have for 3yrs now. I take one with my breakfast & one with my dinner. I was told to have my eyes tasted before starting them & then every 6-12 months thereafter. The only thing I noticed was my skin was much more sun sensitive. I still flare & of course still get stiffness & pain but to much lesser degree. If I remember correctly they took a couple of months to work. I hope this has been of help.

  • I was on Plaquenil for a few years and only came off it as stopped working so well. No lasting side effects and eyes fine. I had six monthly eye tests and my optician only saw improvement during that time, it helped with dry eye problems, helped with fatigue and pain. Had some hair loss at the beginning but that also settled down. Found it a good medication for me. I was very concerned about starting it as it was my first drug of this type but I was advised to give it a go and see how symptoms were, you can always stop taking it if a problem. Does take a while to kick in mind. Good luck.

  • Been on it for almost 2 yrs and no side effects. It took 4 or 5 months to start working. Be sure to get you eyes checked now and at least once a yr thereafter. I am also on methotrexate and Humira. Plaq takes 3-5 months to saturate your body and start working so be patient. My Dr also had me on prednisone to deflate the inflamation for 30 days and when the Pred was done the plaq had kicked in. A couple months ago I stopped taking it because my prescription ran out and I just wondered what would happen if I stopped and once my system was free of it, about 2 weeks, I got a severe flare in my wrists and ankles. My 3mo checkup w my RA Dr was during that time and I told her I had stopped the plaq. She said don't do that again. but at least I know it's working and I have not had any problems since then. Still Playing tennis and doing my normal everyday activities. Good luck.

  • Been on it for years without ill effects and found it wonderful when it finally kicked in (after about 12 weeks).

You may also like...